Alert archive / North Carolina / Small Craft Advisories in 2021

Small Craft Advisory 109, NWS Newport/Morehead City, NC

December 8, 2021

NWS Newport/Morehead City, NC issued this small craft advisory at Dec 8, 2021, 2:06 AM EST. It took effect at Dec 8, 2021, 5:00 PM EST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Dec 8, 2021, 2:06 AM EST (07:06 UTC)
In effect from
Dec 8, 2021, 5:00 PM EST
Expired
Dec 9, 2021, 7:00 AM EST
In force
14 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted.

029 
WHUS72 KMHX 080706
MWWMHX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
206 AM EST Wed Dec 8 2021

AMZ150-156-081915-
/O.NEW.KMHX.SC.Y.0109.211209T0000Z-211209T1000Z/
S of Currituck Beach Light to Oregon Inlet NC out 20 nm-
S of Ocracoke Inlet to Cape Lookout NC out 20 nm-
206 AM EST Wed Dec 8 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 5 AM
EST THURSDAY...

* WHAT...Northwest winds 15 to 20 kt with gusts up to 25 kt 
  expected.

* WHERE...The coastal waters from Duck to Oregon Inlet and the 
  coastal waters from Ocracoke Inlet to Cape Lookout.

* WHEN...From 7 PM this evening to 5 AM EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ152-154-081915-
/O.NEW.KMHX.SC.Y.0109.211209T0000Z-211209T1200Z/
S of Oregon Inlet to Cape Hatteras NC out 20 nm-
S of Cape Hatteras to Ocracoke Inlet NC out 20 nm
including the Monitor National Marine Sanctuary-
206 AM EST Wed Dec 8 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM
EST THURSDAY...

* WHAT...Northwest winds 15 to 20 kt with gusts up to 30 kt and 
  seas 4 to 6 ft expected.

* WHERE...The coastal waters from Oregon Inlet to Ocracoke Inlet.

* WHEN...From 7 PM this evening to 7 AM EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
3 follow-up statements
770 
WHUS72 KMHX 081051
MWWMHX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
551 AM EST Wed Dec 8 2021

AMZ135-082300-
/O.EXB.KMHX.SC.Y.0109.211209T0000Z-211209T0800Z/
Pamlico Sound-
551 AM EST Wed Dec 8 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 3 AM
EST THURSDAY...

* WHAT...Northwest winds 15 to 20 kt with gusts up to 25 kt and 
  choppy waters expected.

* WHERE...Pamlico Sound.

* WHEN...From 7 PM this evening to 3 AM EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ158-082300-
/O.EXA.KMHX.SC.Y.0109.211209T0000Z-211209T1000Z/
S of Cape Lookout to N of Surf City NC out 20 nm-
551 AM EST Wed Dec 8 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 5 AM
EST THURSDAY...

* WHAT...Northwest winds 15 to 20 kt with gusts up to 25 kt 
  expected.

* WHERE...The coastal waters from Cape Lookout to Surf City.

* WHEN...From 7 PM this evening to 5 AM EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ150-082300-
/O.EXT.KMHX.SC.Y.0109.211208T2200Z-211209T1000Z/
S of Currituck Beach Light to Oregon Inlet NC out 20 nm-
551 AM EST Wed Dec 8 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 5 PM THIS AFTERNOON TO
5 AM EST THURSDAY...

* WHAT...Northwest winds 15 to 20 kt with gusts up to 30 kt 
  expected.

* WHERE...The coastal waters from Duck to Oregon Inlet.

* WHEN...From 5 PM this afternoon to 5 AM EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ152-154-082300-
/O.EXT.KMHX.SC.Y.0109.211208T2300Z-211209T1200Z/
S of Oregon Inlet to Cape Hatteras NC out 20 nm-
S of Cape Hatteras to Ocracoke Inlet NC out 20 nm
including the Monitor National Marine Sanctuary-
551 AM EST Wed Dec 8 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 6 PM THIS EVENING TO
7 AM EST THURSDAY...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt and 
  seas 4 to 6 ft expected.

* WHERE...The coastal waters from Oregon Inlet to Ocracoke Inlet.

* WHEN...From 6 PM this evening to 7 AM EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ156-082300-
/O.CON.KMHX.SC.Y.0109.211209T0000Z-211209T1000Z/
S of Ocracoke Inlet to Cape Lookout NC out 20 nm-
551 AM EST Wed Dec 8 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING
TO 5 AM EST THURSDAY...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt 
  expected.

* WHERE...The coastal waters from Ocracoke Inlet to Cape Lookout.

* WHEN...From 7 PM this evening to 5 AM EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
769 
WHUS72 KMHX 090655
MWWMHX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
155 AM EST Thu Dec 9 2021

AMZ135-090800-
/O.CAN.KMHX.SC.Y.0109.000000T0000Z-211209T0800Z/
Pamlico Sound-
155 AM EST Thu Dec 9 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Marine conditions have dropped below advisory criteria.

$$

AMZ150-091000-
/O.CON.KMHX.SC.Y.0109.000000T0000Z-211209T1000Z/
S of Currituck Beach Light to Oregon Inlet NC out 20 nm-
155 AM EST Thu Dec 9 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST EARLY
THIS MORNING...

* WHAT...North winds around 20 kt with gusts up to 25 kt.

* WHERE...The coastal waters from Duck to Oregon Inlet.

* WHEN...Until 5 AM EST early this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ152-154-091200-
/O.CON.KMHX.SC.Y.0109.000000T0000Z-211209T1200Z/
S of Oregon Inlet to Cape Hatteras NC out 20 nm-
S of Cape Hatteras to Ocracoke Inlet NC out 20 nm
including the Monitor National Marine Sanctuary-
155 AM EST Thu Dec 9 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS
MORNING...

* WHAT...North winds 15 to 20 kt with gusts up to 25 kt and seas 
  4 to 6 ft.

* WHERE...The coastal waters from Oregon Inlet to Ocracoke Inlet.

* WHEN...Until 7 AM EST this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ156-158-091000-
/O.CON.KMHX.SC.Y.0109.000000T0000Z-211209T1000Z/
S of Ocracoke Inlet to Cape Lookout NC out 20 nm-
S of Cape Lookout to N of Surf City NC out 20 nm-
155 AM EST Thu Dec 9 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST EARLY
THIS MORNING...

* WHAT...North winds 15 to 20 kt with gusts up to 25 kt.

* WHERE...The coastal waters from Ocracoke Inlet to Surf City.

* WHEN...Until 5 AM EST early this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
178 
WHUS72 KMHX 091210
MWWMHX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
710 AM EST Thu Dec 9 2021

AMZ152-154-091315-
/O.EXP.KMHX.SC.Y.0109.000000T0000Z-211209T1200Z/
S of Oregon Inlet to Cape Hatteras NC out 20 nm-
S of Cape Hatteras to Ocracoke Inlet NC out 20 nm
including the Monitor National Marine Sanctuary-
710 AM EST Thu Dec 9 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this small craft advisory went out at Dec 8, 12:35 AM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Dec 8, 12:35 AM EST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1235 AM EST Wed Dec 8 2021

.SYNOPSIS...
Low pressure with plentiful moisture will move northeast and
impact the region late tonight and Wednesday. High pressure
will build back over the area Thursday into Friday. A complex
frontal system will affect eastern North Carolina over the
weekend.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
As of 935 PM Tuesday...No signif changes. Rdr shows some spotty
light rain over Pamlico Sound that may impact OBX next cpl hrs.
Main batch of rain develops inland late as isent lift rapidly
increases ahead of approaching short wave and developing sfc
low.

Prev disc...The cold front now stalled ~150mi SE of Cape
Lookout with weak high pressure at the SFC centered just SE of
the Great Lakes moves east toward the Mid- Atlantic coast
tonight. N- NEerly winds have calmed down as high pressure
filters in behind the CAA surge behind the front. Mid level
trough across the central US will swing towards the SE CONUS
tonight. Coastal low will begin to form along the stalled
boundary offshore as a result. A few scattered showers have
developed offshore and will begin to spread along the immediate
coast in the evening and gradually spread inland tonight into
the overnight hours as the coastal low begins to become more
organized. Total QPF across most areas will likely be less than
a tenth of an inch overnight. Steady NE wind on the north side
of the low will allow temps to drop down to the upper 30s to low
40s inland with mid 40s along the coast.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM THURSDAY/...
As of 400 PM Tuesday...Much needed widespread rainfall will occur
Wednesday as low pressure develops and moves northeast along the
stalled front just off the coast. Moist airmass around the low
with PWats climbing to AoA 1.25in allow for periods of moderate
rain during the day. Forecast rainfall amounts of .5 inland to
an inch along the coast will be possible through Wed evening
which should help ease at least temporarily the dangerous fire
weather conditions which persist across eastern NC. Precip
tapers off in the afternoon and evening as the low slides the
NE. Overcast skies and precip keep highs in the mid- upper 40s
inland, low- mid 50s coast.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
As of 3 PM Tuesday...High pressure builds into the area Thu into Fri
with mostly dry conditions. A warm front will lift north through the
area late Fri into Fri night and could touch off some patchy very
light rain, though most locations should remain dry and any rainfall
that occurs with this system should be very light. Highs Thu will be
in the 50s, warming into the 60s Fri.

The forecast for the weekend has significant uncertainty, especially
Sunday as another strong cold front is forecast to move across the
area. Sat will have the potential to be very warm as deep moderate
southerly flow develops over the area in the wake of the warm front.
Complicating the forecast Sat will be the potential for shower
activity to advect off the Gulfstream into coastal sections along
with the chance for coastal sea fog as warm/moist air moves across
the now cool shelf waters. Areas inland should be able to warm into
70s

Guidance has come into better agreement that the cold front will be
progressive, racing across the area during the first half of the day
Sunday, with much cooler air filling in behind it. Dry and cool
pattern to start next week.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
SHORT TERM /through Wednesday night/...
As of 1220 AM Wed...MVFR ceilings expected through daybreak
before coastal low rapidly develops along a stalled boundary
offshore this morning. Rainfall will overspread the region by
12Z and ceilings drop to IFR with a few moments of LIFR possible
through the afternoon. Vis drops to MVFR as well with some IFR
vis possible from a combination of heavy rain and patchy fog.
Precip shield will begin to end west to east through the
afternoon with IFR cigs likely holding on through the late
aftn/early evening before quickly improving back to MVFR/VFR
conditions for the rest of tonight.

LONG TERM /Wednesday night through Saturday/...
As of 3 PM Tuesday...VFR prevails Thursday. Patchy light rain
and occasional sub VFR conditions will be possible late Fri into
Sat as a warm front lifts north through the area. Scattered
rainfall Saturday night could bring vis and ceiling restrictions
into Sunday with gusty winds ahead of a cold front, which will
cross the area Sunday

&&

.MARINE...
SHORT TERM /through Wednesday/...
As of 935 PM Tuesday...Winds and seas are starting to diminish
central and srn tier and that trend shld cont rest of the night
and will end SCA. A few mdls show N surge developing assoc with
sfc low starting mid day tomm so will monitor and if more mdls
show this may need to raise SCA.

Prev disc...SW- NE oriented cold front located about ~150mi SW
of Cape Lookout. Nerly winds 15 to 20 kt gusting to 25 to 30 kt
for coastal waters in the last bit of the CAA surge behind the
front. Coastal water winds lay down this evening as high
pressure takes hold. 5 to 7 ft seas subside through the near
term, falling below 6 ft tonight. Coastal low begins to develop
along the stalled frontal boundary tonight veering winds to
become more NEerly 10 to 15 kt. Southern waters could see a few
showers this evening into the nighttime hours as the low becomes
better organized and begins moving NE. Wednesday, winds back to
become Werly 15 to 20 kt briefly around the counterclockwise
flow of the low. The low pressure center will be closest to
coastal waters, ~30-50mi offshore of Cape Lookout, late Wed AM,
and continuing its NEward path offshore through the evening
hours. Overnight Wed NWerly winds 15 to 20 kts gusting to 25kts
creates a brief window of marginal SCA conditions. Short fetch
winds don't allow nearshore seas to build significantly but
choppy conditions are expected in short period waves with 6 to 7
footers possible 20-30mi offshore. Later updates will consider
the possibility of SCA product issuance once the current SCAs
drop.

LONG TERM /Wednesday through Saturday/...
As of 3 PM Tuesday...Light winds emerge later Thursday into
Thursday night as high pressure moves overhead and offshore.
Moderate SW winds develop Friday as the high slides further
offshore, becoming gusty Saturday as a cold front approaches
from the west. SCAs likely needed Saturday, with Gales possible.
The front will cross the waters quickly Sunday, will NW winds
developing behind it.

Seas increase with increasing winds Friday night into Saturday, with
hazardous winds arriving Saturday and likely continuing into early
next week.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...RF/CEB
SHORT TERM...JME/CEB
LONG TERM...JME/CB
AVIATION...JME/CB/ML
MARINE...RF/JME/CB/CEB
Hazardous weather outlook, Dec 7, 3:36 PM EST, 10 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
336 PM EST Tue Dec 7 2021

NCZ029-044>047-079>081-090>092-094-193>196-198-199-203>205-082045-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-Northern Outer Banks-Ocracoke Island-Hatteras Island-
336 PM EST Tue Dec 7 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Small Craft Advisories in North Carolina, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.